9-year-old trained to use heroin overdose antidote

Before you go, we thought you'd like these...
Before you go close icon

How Children Are Helping Prevent Their Siblings From Overdosing

Most kids play with stuffed animals, but a 9-year-old girl in Kentucky uses her dolls to practice a technique that could one day save a life.

Audrey Stepp's 26-year-old brother, Sammy, has been struggling with heroin addiction since before she was born.

"Audrey just gravitates toward him," said Sammy's and Audrey's mother, Jennifer Punkin-Stepp.

Photos of Audrey and Jennifer

8 PHOTOS
Heroin Overdose Antidote
See Gallery
9-year-old trained to use heroin overdose antidote
Jennifer Stepp (L) and her daughter Audrey, 8, teach a Naloxone training class for children and adults on how to save lives by injecting Naloxone into people suffering opioid overdoses at the Hillview Community Center in Louisville, Kentucky, November 21, 2015. REUTERS/John Sommers II
A Naloxone Rescue Kit is pictured at the home of Jennifer Stepp in Sherpherdsville, Kentucky, November 18, 2015. Jennifer is teaching her daughter Audrey how to inject Naloxone using this kit with a preloaded syringe similar to an Epi-pen, along with a regular syringe and a nasal injection method. REUTERS/John Sommers II
Jennifer Stepp (L) and her daughter Audrey, 8, teach a Naloxone training class for children and adults on how to save lives by injecting Naloxone into people suffering opioid overdoses at the Hillview Community Center in Louisville, Kentucky, November 21, 2015. REUTERS/John Sommers II
Audrey Stepp, 8, practices injecting a heroin antidote, naloxone, into her stuffed lamb Bill, at home in Sherpherdsville, Kentucky, November 18, 2015. Audrey is being trained how to inject Naloxone using a kit with a preloaded syringe similar to an Epi-pen, along with a regular syringe and a nasal injection method. REUTERS/John Sommers II
A vial of Naloxone and syringe are pictured at a Naloxone training class taught by Jennifer Stepp and her daughter Audrey for adults and children to learn how to save lives by injecting Naloxone into people suffering opioid overdoses at the Hillview Community Center in Louisville, Kentucky, November 21, 2015. REUTERS/John Sommers II
Jennifer Stepp and her daughter Audrey Stepp, 8, hand out trainer boxes of Evzio, a Naloxone auto-injector that helps with opioid overdoses after a Naloxone training class for children and adults to learn how to inject Naloxone into people that overdose on opioids in Louisville, Kentucky, November 21, 2015. REUTERS/John Sommers II
Audrey Stepp, 8, measures out Naloxone as she practices injecting a heroin antidote into an orange and her stuffed lamb Bill, with her mother Jennifer Stepp at their home in Sherpherdsville, Kentucky, November 18, 2015. Audrey is being trained how to inject Naloxone using a kit with a preloaded syringe similar to an Epi-pen, along with a regular syringe and a nasal injection method. REUTERS/John Sommers II
of
SEE ALL
BACK TO SLIDE
SHOW CAPTION +
HIDE CAPTION

Punkin-Stepp said Audrey overheard her one day talking about Naloxone training and how the drug could save Sammy if he overdosed. Naloxone, now sold over the counter, is used to reverse the effect of opiates used in surgery and can also block the life-threatening effects of a narcotic (opioid) overdose, according to the National Library of Medicine.

Audrey insisted that she learn to administer the drug in case her big brother ever suffered a heroin overdose. That meant she needed to practice filling and using the needle that delivers the drug.

Audrey recently asked her mother what the word "sober" means, but unlike many 9-year-olds, she knows what an overdose looks like.

"Their fingernails and their lips would be blue, and they wouldn't wake up," Audrey told NBC News.

In case she ever witnesses such a horrific scene, Audrey does dry runs of filling up a syringe and injecting a stuffed animal.

RELATED: The face of heroin

10 PHOTOS
Faces of Heroin
See Gallery
9-year-old trained to use heroin overdose antidote
Photo credit: Multnomah County Sheriff
Photo credit: Multnomah County Sheriff
Photo credit: Multnomah County Sheriff
Photo credit: Multnomah County Sheriff
Photo credit: Multnomah County Sheriff
Photo credit: Multnomah County Sheriff
Photo credit: Multnomah County Sheriff
Photo credit: Multnomah County Sheriff
Photo credit: Multnomah County Sheriff
of
SEE ALL
BACK TO SLIDE
SHOW CAPTION +
HIDE CAPTION

Some say antidotes like Naloxone (also known as Narcan) enable drug users, but Dr. Mina Kalfas, an addiction specialist at the Christ Hospital Outpatient Center in Fort Wright, Kentucky, sees it differently.

"Dead people can't recover," he said.

Opioid-related deaths are on the rise. The most recent data show that 28,000 people in the United States died from opioid overdoses in 2014, more than in any other year on record, according to the Centers for Disease Control and Prevention.

"If a kid could save somebody, why not? Instead of having the nightmare of watching somebody die," Punkin-Stepp said.

Read Full Story

Sign up for Breaking News by AOL to get the latest breaking news alerts and updates delivered straight to your inbox.

Subscribe to our other newsletters

Emails may offer personalized content or ads. Learn more. You may unsubscribe any time.

From Our Partners